Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 9, NWS Blacksburg, VA

May 10, 1995Floyd County, Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 1995, 6:30 PM EDT for Floyd County, Montgomery County, Virginia. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
May 10, 1995, 6:30 PM EDT (22:30 UTC)
Expired
May 10, 1995, 7:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Floyd County, VA, Montgomery County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 102230
SVRRNK
VAC063-121-102300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED MAY 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN FLOYD COUNTY...SOUTHERN MONTGOMERY COUNTY
 
AT 628 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ALONG THE MONTGOMERY/FLOYD COUNTY LINE ABOUT 5 MILES SOUTH OF
CHRISTIANSBURG. THIS STORM WAS MOVING TOWARD THE EAST AROUND 35 MPH AND
WILL AFFECT COPPER HILL BY 645 PM. DAMAGING WINDS ARE LIKELY WITH THIS
STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREALS WHERE WATER COVERS THE ROAD.
 
JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:41 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 10, 2:41 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED MAY 10 1995

RECOMMENDATIONS...

WBC AND CRW...CONT TSTMS...POSS SVR THRU EARLY EVENING.  ACTIVITY
SHUD DIMINISH AS SFC BNDRY PUSHES EAST OF RNK CWA BY 04Z OR SO.

RDU...CONT TSTM THREAT...POSS SVR TIL LATE EVENING.  SFC BNDRY SHUD
CLR MOST OF RNK CWA BY 6Z...BUT NOT TILL 10-12Z OVR ERN MOST RNK CWA IN
NC.

UNSTABLE AIRMASS AIDED BY SFC HTNG AND H5 SHRT TRACKING TO THE NORTH OF
CWA TRGGERING STRONG TO SVR TSTMS.  MOST FOR SVR SHUD BE NORTH OF NC
PART OF CWA...BUT WUD NOT EXCLUDE SVR THRT FROM NC.

THU TO BE QUIETER...BUT WITH COOL POOL ALFT GETTING CLSE...WEAK H5 SHRTS
AND SFC HTING...WUD EXPCT TO SEE SCATTERBED PM RW/TRW....ESCPLLY IN NC
PIEDMONT WHERE SFC BNDRY STILL CLOSE.

GOT TO GO.

SPN

In the hours before

Special weather statement, May 10, 12:39 PM EDT, 5 hours 51 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT WED MAY 10 1995

...SCATTERED SHOWERS AND
Local storm report, May 10, 2:13 PM EDT, 4 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT WED MAY 10 1995

DATE/TIME        COUNTY/CITY        EVENT
10/1356 PM       FRANKLIN/CALLOWAY  DIME SIZED HAIL

RMG
Special weather statement, May 10, 4:46 PM EDT, 1 hour 44 minutes before
VAZ009-012-WVZ042>045-102250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED MAY 10 1995

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM...

AT 445 PM WEATHER SERVICE RADAR INDICATED SHOWERS AND THUNDERSTORMS
MOVING ACROSS SOUTHERN WEST VIRGINIA AND EXTREME SOUTHWEST
VIRGINIA. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES.

THE ATMOSPHERE ACROSS SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA
IS VERY UNSTABLE SO ADDITIONAL THUNDERSTORMS WILL CONTINUE TO
DEVELOP. THE WATCH AREA MAY BE EXTENDED EAST.

EVERYONE IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO TAKE QUICK ACTION IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

JDS
Special weather statement, May 10, 5:18 PM EDT, 1 hour 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-102320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED MAY 10 1995

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AS WELL
AS EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM...

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS OF
WESTERN VIRGINIA EAST INTO THE PIEDMONT UNTIL 11 PM...

AT 515 PM WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHERN WEST VIRGINIA AND
WESTERN VIRGINIA.

A LINE HAD DEVELOPED FROM GRAYSON COUNTY NORTHEAST THROUGH
WYTHE...CARROLL...PULASKI...FLOYD...MONTGOMERY...ROANOKE AND
BOTETOURT COUNTIES. THIS LINE CONTAINED STORMS WITH VERY HEAVY
RAIN AND WAS SHOWING VERY LITTLE MOVEMENT. THEREFORE THERE IS A
THREAT OF MINOR LOCAL FLOODING AS WELL AS DAMAGING WINDS AND LARGE
HAIL.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

JDS
Special weather statement, May 10, 5:23 PM EDT, 1 hour 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-102320-

SPECIAL WEATHER STATEMENT...CORRECTION TO MOVEMENT OF STORMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED MAY 10 1995

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AS WELL
AS EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM...

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS OF
WESTERN VIRGINIA EAST INTO THE PIEDMONT UNTIL 11 PM...

AT 515 PM WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHERN WEST VIRGINIA AND
WESTERN VIRGINIA.

A LINE OF STORMS WITH VERY HEAVY RAIN HAD DEVELOPED FROM GRAYSON
COUNTY NORTHEAST THROUGH WYTHE...CARROLL...PULASKI... FLOYD...
MONTGOMERY...ROANOKE AND BOTETOURT COUNTIES. ADDITIONAL STORMS
CONTINUED TO DEVELOP ON THE SOUTH SIDE OF THE LINE TRACKING ACROSS
THE SAME AREAS. THEREFORE THERE IS A THREAT OF MINOR LOCAL FLOODING
AS WELL AS DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

JDS
Special weather statement, May 10, 5:36 PM EDT, 54 minutes before
NCZ001>006-018>020-102335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT WED MAY 10 1995

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
PORTIONS OF NORTH CAROLINA UNTIL 11 PM...

AT 530 PM WEATHER SERVICE RADAR SHOWED A LINE OF SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA MOVING
TOWARD THE NORTHEAST AROUND 35 MPH.

ADDITIONAL STORMS DEVELOPING ON THE SOUTHERN END OF THE LINE
CONTINUE TO TRACK ACROSS THE SAME AREAS SO MINOR LOCAL FLOODING IS
POSSIBLE AS WELL AS DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:55 PM EDTSevere Thunderstorm WarningRNKFranklin50 min
May 10, 5:30 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe45 min
May 10, 6:43 PM EDTSevere Thunderstorm WarningRNKRockbridge47 min
May 10, 7:10 PM EDTSevere Thunderstorm WarningRNKAmherst35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.